Health After 50
Antidepressant Medication Poop Out
A reader from Roswell, Georgia asks: “I have been taking 20 mg/day of Celexa (citalopram) for about a year and a half for depression. It was the first medication I tried, and it worked great. For the past two months or so, however, I haven't been feeling great. I have been sleeping a lot, crying a lot, and feeling antisocial. Is it possible for Celexa to "poop out" and just stop working over time? Should I talk to my doctor about increasing my dosage or changing medications? Or maybe this bout with depression is just extra bad and I should tough it out?” Here’s our advice.
Antidepressant tachyphylaxis -- known less formally as the "poop out" effect -- was first described in 1984 when researchers observed that some patients experienced relapse of mood symptoms on antidepressants that had previously been effective therapies. There is some suggestion that serotonin reuptake inhibitors, or SSRIs, such as Celexa, are more prone to tachyphylaxis than other antidepressants, such as tricyclic medications like nortriptyline and serotonin norepinephrine reuptake inhibitors (SNRIs) like Effexor.
When antidepressants appear to "poop out," there are four options available to the physician and patient. The first is to increase the medication dosage in an effort to boost the antidepressant effect, assuming the maximum dose is not already prescribed. For example, the maximum dose of Celexa is 60 mg daily. A common pattern with SSRIs is for there to be an initial response to a lower dose that is not sustained, requiring titration over time to higher doses. Increasing the dosage alone may be sufficient to jumpstart recovery.
The second option is to switch antidepressant medications, either to another medication within the same class or to a different class. This method has the benefit of simplicity, in that it continues to be a single medication regimen.
The third and fourth options involve augmentation of the current antidepressant, either with the addition of a second antidepressant or a non-antidepressant augmentation drug. If a second antidepressant is chosen, it is common to add a medication with a different mechanism of action. For example, if someone is already taking an SSRI, the physician might add a tricyclic antidepressant. Non-antidepressant augmentation strategies include lithium, low-dose atypical neuroleptics such as Zyprexa or Risperdal, thyroid hormone, the blood pressure medication Pindolol, or the anti-anxiety drug Buspar (buspirone).
Bottom line: In most cases like yours, the simplest intervention is to increase the dosage of the antidepressant medication you're already taking, particularly because it has been effective in the past and you're not currently taking the maximum dosage. The key to successful treatment of depression is ongoing communication between you and your physician and not settling for partial recovery or resigning oneself to "toughing it out."
Posted in Depression and Anxiety on November 11, 2009
Reviewed January 2011
Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Health After 50 Disclaimer
Would you like us to inform you when we post new Depression and Anxiety Health Alerts?
Health After 50 Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the editors cannot be answered in this space.
The views expressed here do not constitute medical advice, and do not represent the position of Scientific American Health After 50 or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.
Post a Comment
Already a subscriber?
New to Health After 50?